Adrenal Insufficiency/Adrenal Crisis
In case of emergency you should call 999, and state that you are having an adrenal crisis.
You can view and download the Cortisol Sick Day Rules table (a quick reference guide to managing illness for those taking cortisol replacement) and the Adrenal Crisis Signs Table (a quick reference for signs of potential adrenal crisis). These tables may be helpful in identifying an adrenal crisis and in managing sick days dosing.
What is an adrenal crisis?
Adrenal crisis is a life-threatening situation where the level of your cortisol has dropped significantly.
Common causes of adrenal crisis are:
- sudden onset diarrhoea and/or vomiting,
- a rise in body temperature to above 38c
- significant accident or injury
- for some significant psychological stress such as bereavements or witnessing trauma.
We have a fact sheet which outlines the signs to be aware of that may indicate impending adrenal crisis and advice on how to respond.
What to do if you’re having an adrenal crisis
If you are having an adrenal crisis you should call 999 and state that you are having an adrenal crisis/Addisonian Crisis and describe the symptoms that you are experiencing (e.g. vomiting, diarrhoea, dehydration, injury/shock.
Whilst you wait for the ambulance you should administer your emergency hydrocortisone injection. If you are unsure if what you are experiencing is an adrenal crisis then you should still administer your emergency injection. Watch this video on how to inject yourself here:
Sick Day Rules
During normal health and life, when you become ill or suffer injuries the body produces increased levels of cortisol to help us survive those stresses. Now that you are unable to produce your own cortisol, you need to be aware of when to provide an increased cortisol level during stressful times or during ill health. The amount of increase needed, the way the cortisol is given and the length of time the increase is needed will vary depending on the situation you are in.
Our hydrocortisone sick day rules webpage outlines the more common life events when an increase in cortisol cover would be needed and provides advice as to how long the increase should be for and in what form the cortisol should be given (tablets, injection to muscle or direct into vein).
AVP Deficiency (Diabetes Insipidus)
Sick Day Rules
This downloadable table is a quick reference guide to cover illness and emergency situations for those taking desmopressin.
You should seek medical attention if any of the following happen:
- You have missed or cannot take your desmopressin and have little or no access to fluids
- You have taken your desmopressin as normal but have then had a large intake of fluid
- You have vomiting (more than once) and/or diarrhoea
Your healthcare team should seek advice from an endocrinologist experienced in AVPD (DI).
You may want to share this link to the Society for Endocrinology Emergency Care Guidance for the Emergency Management of Severe Symptomatic Hyponatraemia in Adult Patients with your clinician.
1. You have missed or cannot take your desmopressin and have little or no access to fluids.
This means you will continue to lose water as you will not be able to control your urine output, but you cannot replace this as you have little or no intake. This can very quickly lead to your becoming dehydrated with an increase in your blood sodium level. This would be known as hypernatraemia (high sodium).
Why have I developed hypernatraemia?
High sodium is very uncommon unless the body is severely lacking in water. If this is not recognised and treated it can be life-threatening as it can cause problems with the brain and central nervous system. If you have AVPD (DI), hypernatraemia develops when desmopressin is not taken/given and there is little or no fluid intake.
It can also develop if you have an episode of gastroenteritis or repeated vomiting, due to increased fluid loss caused by vomiting and/or diarrhoea. Correcting a too high sodium level should be done carefully to prevent too sudden a drop.
What symptoms may I have?
Symptoms of a high sodium can include headaches, fatigue or tiredness, irritability, dry mouth and lips, nausea and reduced appetite, cramps, muscle spasms and if left untreated or not recognised convulsions or seizures may occur.
- Attend your GP without delay if early symptoms of headache, tiredness and irritability
- Attend A&E if have early symptoms and nausea, low appetite, cramps, muscle spasm
- 999 call if convulsion or seizures occur
2. You have taken your desmopressin as normal but have then had a large intake of fluid
This mean you will have excess fluid in your system as you will have reduced your urine output with the desmopressin. Having a high fluid intake after taking your desmopressin can lead to a reduced blood sodium level, known as hyponatraemia. This can lead to seizures.
Hyponatraemia (low sodium) can be graded as mild, moderate or severe. Correcting hyponatraemia has to be done very carefully to prevent too sudden a rise in blood sodium. The level of emergency medical attention needed will depend not only on your sodium levels but also on your symptoms at the time.
Why have I developed hyponatraemia?
When you take desmopressin this signals to your kidney to reduce or stop losing water from your circulation. Too high a dose or too much of desmopressin can cause too much water to be kept in the body and this can lower your blood sodium levels. If you continue to have a strong thirst, and drink to quench the thirst after taking desmopressin, this can also cause over-dilution of the blood and so lower your blood sodium levels.
Other illness can also cause a shift in your fluid balance and result in a drop in sodium levels, especially so if you have vomiting and/or diarrhoea.
What symptoms may I have?
Symptoms can vary and do not always match the level of blood sodium in their severity. If you have mild or moderate low blood sodium you may still have severe symptoms. Moderate symptoms will include nausea without vomiting, confusion, headaches. Severe symptoms include vomiting, seizures, reduced level of consciousness and possibly cardiac arrest.
If you have any of these symptoms listed above you should seek emergency medical attention
3. You have vomiting (more than once) and/or diarrhoea.
This will affect your fluid balance levels and the levels of sodium and potassium in your blood. It may become difficult for you to keep control of your AVPD (DI) in these circumstances. This is especially important if you take cortisol replacement, as reduced cortisol levels also have an impact on your blood sodium levels. This situation would need you to attend accident and emergency or urgent care department for urgent assessment and stabilisation.
If you have taken extra desmopressin for whatever reason and your urine output has dropped significantly, as long as you are not thirsty and dehydrated, try to limit your fluid intake, and take no further desmopressin until you have symptoms of thirst and an increasing urine output. If your urine output does not increase within 12 hours then seek medical advice.